Oxycodone Overdose: Causes, Symptoms, Effects, Treatment, Prevention

About Oxycodone Overdose:

Oxycodone is a semi-synthetic opioid painkiller which is available in a range of doses and formulations. It is necessary to know the causes of oxycodone overdose. Here we also look at its symptoms, effects, treatments and prevention.

Oxycodone overdose occurs when one intentionally or accidentally takes excess of this medication. Individuals who abuse oxycodone are at high risk of experiencing an overdose, which can also prove fatal. If signs of oxycodone overdose are recognized and treated in time, the chances of complete recovery are much better.

Causes of Oxycodone Overdose

Causes of Oxycodone Overdose

Oxycodone medication is often prescribed to relieve pain. Severe and constant pain can prompt a person to take these medications more frequently and in higher doses than what was actually prescribed by the doctor. This is a common way of abusing pain medications, which can eventually become an addiction. This is one of the most common causes of oxycodone overdose.

  • Another common cause of oxycodone overdose is when one purposely takes an overdose of oxycodone either for recreational use or to hurt themselves.
  • An accidental overdose can happen when one mistakenly takes more oxycodone in a day than the prescribed dosage. This too is one of the other common causes of oxycodone overdose. To avoid this situation, pain medication must always be taken carefully as per the exact directions of the doctor.

Symptoms and Effects of Oxycodone Overdose

Ingesting an overwhelming dose of oxycodone can bring imbalance to some brain-controlled, life-preserving physiological processes like breathing. Symptoms of oxycodone overdose are mainly related to this. As an important effect of oxycodone overdose, the breathing begins to decline, becomes shallower and may even stop, depending on the amount of medication one has taken. Small unreactive pupils and extreme drowsiness are the other effects of oxycodone overdose.

Oxycodone overdose can manifest itself with many life-threatening symptoms. The sooner these symptoms are noticed and treated, the better are the individual’s chances of surviving. Some of the commonest symptoms of oxycodone overdose are pale, clammy and cold skin, bluish nails and lips, and limp body. Other symptoms include light headedness, nausea and vomiting, low blood pressure, low heart rate and breathing rate, seizures and unconsciousness are some other symptoms that indicate oxycodone overdose.

Along with opioid, most oxycodone products also contain drugs such as aspirin or acetaminophen. In addition to the effects of oxycodone overdose, these drugs have their own overdose ill effects that damage the user’s body extensively.

Treatment of Oxycodone Overdose

Oxycodone overdose can result in prolonged injury, serious medical issues, or even fatality if timely treatment is not administered. Treatment of oxycodone overdose usually requires emergency treatment. The emergency crew of medical professionals must be contacted immediately for in time medical assistance. While waiting for medical professionals to arrive, the overdosing individual should be kept upright and conscious. In case the individual falls unconscious, their heart and breathing rate must be monitored closely and all the observations should be reported to the medical crew on their arrival. If the individual stops breathing then CPR should be performed by a trained professional.

For initiating the treatment of oxycodone overdose, the history of the oxycodone formulation consumed by the patient must be taken. This is important because some oxycodone contain drugs like acetaminophen or aspirin, which can further complicate the overdosing condition. Additional interventions would be needed in such cases to curtail the risk of prolonged health consequences. The patient needs to be monitored closely and treated to maintain their vitals like blood pressure, heart rate, body temperature and breathing rate. The treatment of oxycodone overdose also depends on the symptoms and overall condition of the patient.

If the individual stops breathing then a drug called naloxone would need to be administered immediately. This drug can restrict the opioid receptors and stop the opioid effects instantly to save the individual’s life. The sooner the patient gets help, the better are their chances of recovery.

Prevention of Oxycodone Overdose

The first step towards prevention of oxycodone overdose is to get proper medical advice form a physician. Any medicine when taken in inappropriate manner can cause health problems, hence following the given medical prescription is important. Hence, for prevention of oxycodone overdose, it is important to educate people about the effects of oxycodone overdose.

People who regularly use this medicine, need emotional help. For emotional problems, help can be taken from a professional, a family member or a friend. To get a drug free healthier life a formal treatment can help the struggling individual to come out of the habit of oxycodone abuse. Therapy counselling and a greater knowledge of the side effects of oxycodone can help the struggling individual to break free from this cycle.

To maintain sobriety and avoid re-use of drugs, self-help groups and community support is needed. Family, friends and co-workers can prove to be a big help in making the patient understand that by changing their lifestyle and practicing healthy habits, these individuals can live a happier, healthier, longer and drug-free life.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.